Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign

In This Article

Newborns Can Develop Symptoms...

Maternal use of antidepressants during pregnancy can result in a neonatal discontinuation syndrome characterised by symptoms such as irritability, respiratory difficulty and poor feeding. Tapering or discontinuing antidepressants prior to delivery may therefore be beneficial for the neonate, but also introduces the risk of depressive relapse in the mother. Neonates born to mothers on antidepressant therapy should be monitored for discontinuation symptoms over the first week of life.[1]

All antidepressants studied have been shown to be present in breast milk and therefore have the potential to cause toxic effects in breast fed infants. Furthermore, a possible case of neonatal discontinuation reaction following abrupt discontinuation of sertraline by a nursing mother has been reported.[11] Whether the possibility of antidepressant neonatal toxicity and/or discontinuation symptoms outweighs the benefits of breast feeding for mother and infant is a decision which can be made only on a case by case basis.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....